Accidentally Took Two Doses Of Phentermine

In our latest question and answer, the pharmacist discusses what can occur if you accidentally take two doses of phentermine.

Question

I have been taking phentermine for almost a month. I haven't been getting very much sleep for 2 days because I have had sick kids. I meant to take ibuprofen to help with a backache and accidentally took another Phentermine at midnight! What can I do to help take some of the effects of Phentermine away?

Asked by michellefm On Sep 07, 2022

Answered by
Medical Content Reviewed By HelloPharmacist Staff

Published Sep 07, 2022
Last updated Sep 07, 2022

Key points

  • Accidentally taking one extra dose of phentermine is unlikely to cause life-threatening side effects but they are likely to occur and include insomnia, restlessness, tremors, increased heart rate, and breathing rate.
  • If you accidentally take too much phentermine, it is recommended to contact the Poison Control Center at Posion.org so you can be individually assessed.
  • If you are experiencing worrisome side effects from taking too much phentermine, you should seek medical attention.

Thanks for contacting us and I completely understand your concern.

Accidentally taking an extra dose of phentermine (Adipex-P) could certainly cause some unwanted side effects, including:

  • Insomnia
  • Restlessness
  • Tremors
  • Hyperreflexia
  • Increased respiratory rate

In addition to the above side effects, Fatigue and depression usually follow after the effects of the drug have worn off.

It is difficult to give a definitive recommendation regarding what to do when you accidentally take an additional dose. Most likely, it would be unlikely that significant toxicity or side effects develop after one extra dose, but this will certainly vary by individual and medical situation.

If you are experiencing any worrisome side effects, or they don't begin to resolve, it is important to seek medical attention or at the very least, contact the Poison Control Center at:

What Is Phentermine?

Phentermine is classified as a sympathomimetic stimulant medication, chemically similar to amphetamines. It is most often used for the treatment of obesity and is one of the most commonly prescribed medications for weight loss.

After taking a dose by mouth, the effects of phentermine occur in as little as 30 minutes and can last from 4 to 14 hours, depending on the individual. Due to the relatively long-acting effects of the drug, it should ideally be dosed in the morning to prevent issues of insomnia at nighttime.

The most commonly reported side effects of phentermine include:

  • Headache
  • Insomnia
  • Overstimulation
  • Restlessness
  • Tremor

Phentermine Overdose

The prescribing information for phentermine states the following regarding an acute overdose:

"Manifestations of acute overdosage include restlessness, tremor, hyperreflexia, rapid respiration, confusion, assaultiveness, hallucinations, and panic states. Fatigue and depression usually follow the central stimulation. Cardiovascular effects include arrhythmia, hypertension or hypotension, and circulatory collapse.

Gastrointestinal symptoms include nausea, vomiting, diarrhea and abdominal cramps.

Overdosage of pharmacologically similar compounds has resulted in fatal poisoning usually terminates in convulsions and coma. Management of acute phentermine hydrochloride intoxication is largely symptomatic and includes lavage and sedation with a barbiturate.

Experience with hemodialysis or peritoneal dialysis is inadequate to permit recommendations in this regard. Acidification of the urine increases phentermine excretion. Intravenous phentolamine (Regitine®, CIBA) has been suggested on pharmacologic grounds for possible acute, severe hypertension, if this complicates overdosage."

An overdose would technically be taking anything over your prescribed dose. However, there is no defined range when it comes to what exactly a 'phentermine overdose' is and how you will react to one extra dose. Your reaction can depend on:

  • Whether or not you have concomitant illnesses (e.g. heart or kidney disease)
  • Concomitant medications
  • How long you have been taking phentermine

Studies in animals show that a 'lethal' overdose of phentermine is around 68mg/pound of body weight. One extra dose of commercially available strengths of phentermine (the highest of which is 37.5mg) isn't anywhere close to this lethal dose, but this doesn't mean that you should be vigilant in taking care of yourself if you do accidentally take an additional dose.

One Extra Dose - What To Do

First and foremost, it is important to be aware of the common symptoms that may occur, including:

  • Nausea
  • Vomiting
  • Abdominal pain
  • Rapid heart rate
  • Insomnia (difficulty sleeping) 

The above are common symptoms, and if they occur, expect them to start 2 hours to 5 hours after the exposure and last up to a few days.

Poison Control recommends calling them immediately  (1-800-222-1222) if any of the following symptoms develop:

  • Tremor
  • Abnormal or changed behavior
  • Severe agitation or irritability
  • Confusion
  • Hallucinations
  • Delusions
  • Chest pain

Be sure to avoid stimulants, such as:

  • Caffeine
  • Nasal decongestant (e.g. phenylephrine, pseudoephedrine)
  • Energy drinks (e.g. Red Bull, Monster, etc...)

Lastly, always seek medical attention if any serious or worrisome symptoms develop.

It is unlikely that serious or life-threatening side effects will occur if one extra dose is taken, but, it is prudent to seek medical attention if any side effects do occur just so you can be appropriately monitored.

Final Words

Thanks for reaching out to us and please let us know if there is any other information we can provide for you.

References

About the Pharmacist

Dr. Brian Staiger, PharmD

Dr. Brian has been practicing pharmacy for over 13 years and has wide-ranging experiences in many different areas of the profession. From retail, clinical, program development, and administrative responsibilities, he's your knowledgeable and go-to source for all your pharmacy and medication-related questions! Dr. Brian Staiger also has herbalist training and educational certificates in the field of medical ethnobotany. Feel free to send him an email at Hello@HelloPharmacist.com! You can also connect with Dr. Brian Staiger on LinkedIn.

Recent Questions